Neurocognitive Disorders in DSM-5
American Psychiatric Association (2013). Desk Reference Guide to the Diagnostic Criteria from DSM 5. Washington, D.C.: APA Neurocognitive Disorders in DSM-5
Barnhill, J.W. (2014). Clinical cases. John W. Barnhill (Ed). Washington, D.C.: APA. Select
Case Studies from Chapter 17
Additional References will be attached.
INSTRUCTIONS : ANSWER QUESTIONS 1-6 USING THE READINGS. PLEASE USE AT LEAST 2 PARAGRAPHS TO ANSWER QUESTION 6. THEN CRITICALLY RESPOND TO THE STATMENTS THAT FOLLOW (6 SENTENCES AT LEAST)
What is the difference between dementia and delirium?
What is Alzheimer’s disease? Is Alzheimer’s disease a major neurocognitive disorder or mild neurocognitive disorder?
Describe substance-induced delirium.
What parts of the brain are affected by neurocognitive disorders?
What is the difference between a major neuroconitive disorder and mild neurocognitive disorder?
Please answer the following questions based off of the case study Chapter17.1 in the Barnwell book and also located in the reading section of this course module. How should a social worker support this individual? What supports need to be in place for him to continue to live independently? Should he be able to return home? Does Mr. Alvarez need any referrals to any additional programs? What psychosocial stressors are impacting Mr. Alvarez?
1. Mr. Alvarez appears to be suffering from delirium, which is a sudden disturbance of mental abilities, including cognition, that results in reduced awareness of the environment (Lecturio, 2018). Fortunately, delirium is easily reversible with treatment, resolving when the underlying causes are addressed (Osmosis, 2016). Delirium often occurs in elderly patients in situations that are unfamiliar and especially after procedures like hip surgery. Mr. Alvarez is confused, easily annoyed and upset, seems depressed, has trouble focusing, does not know where he is, and seems paranoid (Barnhill, 2014). The best way to support Mr. Alvarez and mitigate his delirium would be to do things like encourage rest and sleep and healthy eating habits, make sure he is comfortable, bring familiar items from home, keep his room calm and quiet, and encourage him to work with a physical or occupational therapist. I would ask the attending physician if the haloperidol was causing some of his agitation, as this can be one of the side effects (Medline, n.d.). Some of the confusion may also be caused by any narcotics being given to him for his hip surgery, but we do not have information on this. I would not recommend that he leave the hospital until his hip is healed.
Regarding his possible substance use withdrawal diagnosis—I see this as unlikely. People with chronic alcohol use disorder drink daily and do not skip days. If they do, they get very sick and might have a seizure. The neighbor who went into Mr. Alvarez’s apartment would have found liquor or beer bottles strewn around his messy apartment, and the doctor/nurse would have smelled alcohol on his breath and/or found that his blood alcohol level (BAC) was elevated. According to an NIH publication, mean corpuscular volume (MCV), which measures red blood cell size, increases with excessive alcohol intake after 4 to 8 weeks (NIH, 2002). The sensitivity of MCV is too low to use as a single indicator (NIH, 2002). Nevertheless, like other areas, this should be investigated. It is also possible that Mr. Alvarez is withdrawing from benzodiazepines, but again, this is unlikely since no medication was found in his apartment. Plus, you could look up if he had any of benzo prescriptions in the prescription drug monitoring program database.
There are a lot of supports that Mr. Alvarez will need to stay healthy and live independently again. I would suggest that he have an at-home health assistant, which I think Medicare pays for, come several times a week to help him with bathing, cleaning the apartment, getting some exercise, taking his medications, going to the doctor, etc. I would also recommend that a physical/occupational therapist visit him once a week. Since he has no family, I would see if he has any friends, like the neighbor that helped out. It would be great if friends could visit. Perhaps they could also take him to a local senior center. I would also set up a meal service like Meals on Wheels or something tastier like God’s Love We Deliver. The goal is to have him connected to as many supports as possible.
2. To begin with Mr. Alvarez’s case, I think we need to definitely count his wife’s passing as probably the psychological stressor that has most impacted him in the past few months, which could have made all else decline. As expressed by Barnhill (2014), his neighbor said that Mr. Alvarez has been more reclusive in the past few years but much more after his wife passed a few months back. This gives insight into his wife being the one who would have been not only the one more knowledgeable of her husband’s illnesses and what medication he needed, for what medical need and when. With her being gone, that routine has been pulled out from under him, leaving him unaware of how to go about his daily needs and making it worse from his description of someone who does not reach out to others. This could have started as a depression in response to the death of his wife, with then lead to him having to take care of himself with no support as h has no family. All of this could have brought on bouts of insomnia, loss of appetite, his own desire to stop taking medication, or not remembering or knowing what to take. However, it doesn’t seem like this would only be depression at the moment.
A social worker would help Mr. Alvarez by first making him feel safe and understood while still in the hospital. Make sure to be aware of the case’s background and understand that Mr. Alvarez is still confused about where he is and what’s happening. He has just had hip surgery and most probably has been given medications that will alter him and cause delirium symptoms. He will need to be tended to in terms of nutrition and medication management. The social worker should be putting numerous services in place before he is discharged. He should have a home health aide who can make sure his medications are taken at an adequate time and that he is eating nutritiously, and it needs to be discussed at some point if the doctors feel it should be for only part of a day or if they think he needs a twenty-four-hour service. Having someone in the home is something that Mr. Alvarez might not like, but this can be something that is discussed with him to make sure he feels he has input into who is sent to the home once he is more lucid, which would help with this step and his immediate concerns and anxieties. He would also need to have more in-depth testing because if he doesn’t only have depression and the alcohol bottles, as Barnhill expresses (2014) and he is going through alcohol withdrawal, this could make the case more serious. This could then be addressed with different services added to his service plan or alter entirely if he would continue to deteriorate to the point where he wouldn’t be able to take care of himself at all. These questions need to be answered before he is sent home; therefore, more evaluations need to be done, and he should stay in the hospital, which would also help his growth in comfort level and his willingness to share information. Support services, whether community centers for seniors to spend some social time or grief support groups, could be subjects that can be discussed with him and have him referred to while also discussing therapy/counseling. This is something that Mr. Alvarez might be more against than anything, as older generations think it is a waste of time and ridiculous to be speaking to a stranger about any type of feelings. But the social worker could explain the pros and cons while also being empathetic of how Mr. Alvarez will most likely react.
Neurocognitive Disorders in DSM-5
Create an order via https://peakassignments.com/order if you need work on Neurocognitive Disorders in DSM-5 and many more from different disciplines.
Neurocognitive Disorders in DSM-5